Postural orthostatic tachycardia syndrome (POTS) is an impaction of the autonomic nervous system initiating orthostatic tachycardia. There are numerous triggers for POTS including viruses, vaccines, and an autoimmune basis. This case report is clinically relevant to better understand the pathophysiology behind the messenger RNA (mRNA) coronavirus disease 2019 (COVID-19) vaccine and the mechanism that triggers autonomic nervous system dysfunction. Furthermore, the overall goal of this case study is to report a unique side effect associated with the novel mRNA COVID-19 vaccine. A 42-year-old male, with no prior symptoms of sinus tachycardia and presyncope episodes, is diagnosed with POTS secondary to the first dose of the mRNA COVID-19 vaccine. Symptoms to this date include sinus tachycardia, dizziness, headaches, and fatigue that are often triggered after a large meal or standing for a longer duration. Numerous diagnostic tests and images failed to confirm any other diagnosis other than POTS. There was a sequential connection between the onset of symptoms approximately one week after taking the first dose of the mRNA COVID-19 vaccine. Currently, POTS in this patient is controlled by lifestyle modification. This case report has broader implications as it can help us understand how the mRNA vaccine works on the body relative to the immune system. Our theory is that the development of antibodies activates an autoimmune reaction that triggers POTS disease. The prevalence of the POTS dysautonomia post-vaccination will be clearer as more data and research are conducted on the side effects from the innovative mRNA vaccines created to combat severe acute respiratory syndrome coronavirus 2.
Keywords: autoimmune pots; covid 19; dysautonomia; mrna-based vaccine.
Copyright © 2021, Reddy et al.